Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 69, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 20, 2021, 6:26 PM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 6:26 PM EDT (22:26 UTC)
- Expired
- Jul 20, 2021, 7:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Ft Drum radar (KTYX), 46 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
253
WHUS51 KBUF 202226
SMWBUF
LOZ044-045-064-065-202300-
/O.NEW.KBUF.MA.W.0069.210720T2226Z-210720T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
626 PM EDT Tue Jul 20 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Oswego to Westcott Beach...
* Until 700 PM EDT.
* At 625 PM EDT, strong thunderstorms were located along a line
extending from near Stony Point to 8 nm north of Oswego, moving
east at 35 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Mexico Bay, Southwick Beach, North Pond, Henderson Harbor, Westcott
Beach, Selkirk Beach, Stony Point and Sandy Island Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4387 7609 4382 7618 4371 7616 4368 7611
4365 7610 4361 7615 4356 7616 4351 7620
4348 7629 4349 7640 4347 7642 4351 7674
4387 7640 4392 7609
TIME...MOT...LOC 2225Z 258DEG 35KT 4379 7635 4359 7657
HAIL...<.75IN
WIND...>34KTS
$$
Welch2 follow-up statements
359
FZUS71 KBUF 202241
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
641 PM EDT Tue Jul 20 2021
LOZ044-045-064-065-202300-
/O.CON.KBUF.MA.W.0069.000000T0000Z-210720T2300Z/
641 PM EDT Tue Jul 20 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 700 PM EDT...
For the following areas...
Lake Ontario from Oswego to Westcott Beach...
At 640 PM EDT, strong thunderstorms were located along a line
extending from near Southwick Beach to 8 nm northwest of Mexico Bay,
moving east at 35 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Mexico Bay, Southwick Beach, North Pond, Henderson Harbor, Westcott
Beach, Selkirk Beach, Stony Point and Sandy Island Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4387 7609 4382 7618 4371 7616 4368 7611
4365 7610 4361 7615 4356 7616 4351 7620
4348 7629 4349 7640 4347 7642 4351 7674
4387 7640 4392 7609
TIME...MOT...LOC 2240Z 258DEG 35KT 4381 7624 4361 7647
HAIL...<.75IN
WIND...>34KTS
$$
EAJ585
FZUS71 KBUF 202257
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
657 PM EDT Tue Jul 20 2021
LOZ044-045-064-065-202306-
/O.EXP.KBUF.MA.W.0069.000000T0000Z-210720T2300Z/
657 PM EDT Tue Jul 20 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 700 PM EDT...
The affected areas were...
Lake Ontario from Oswego to Westcott Beach...
The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and the adjacent waters of Lake Ontario.
LAT...LON 4387 7609 4382 7618 4371 7616 4368 7611
4365 7610 4361 7615 4356 7616 4351 7620
4348 7629 4349 7640 4347 7642 4351 7674
4387 7640 4392 7609
TIME...MOT...LOC 2256Z 258DEG 35KT 4384 7607 4364 7630
$$
WelchWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 20, 5:39 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 20, 5:39 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 539 PM EDT Tue Jul 20 2021 .SYNOPSIS... A cold front pushing south through the region will generate some strong thunderstorms through this evening, then cooler more comfortable conditions will follow for much of the remainder of the work week. Looking further ahead, our next chance for widespread unsettled weather will come during the second half of the weekend when another front will push through the region. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... ...Strong to Severe Storms Possible into this Evening... Very unstable airmass over western and north central New York early this evening with SBCAPEs avg 2000 j/kg. Some drier air in the mid levels (DCAPEs in the vcnty of 1000 j/kg) will enhance strong downdraft (ie downburst potential) as developing storms push through. There is also ample instability to support large hail. Storms have developed out ahead of the front, especially across Niagara County, but these have gotten hung up on the lake breeze boundary. These will be dislodged by the front this evening, allowing the line to push across the Buffalo metro area. The rest of the line of storms will continue its southward movement, with the greatest risk for severe weather before 9 p.m. this evening. While storms will be progressive...there will be the likelihood for some heavy rain as well. Given wet antecedent conditions...this will pose the risk for some localized flooding to accompany the stronger storms. Storms will weaken by 03z with only residual showers in the vcnty of the passing front overnight. Gradual clearing on Wednesday in advance of large sfc high over Upper Great Lakes. Clearing to be slowed by upslope northerly flow. Cooler and less humid. Cool night slated for Wednesday night as sfc high drifts closer. mins largely in the 50s...but 40s possible across cooler portions of Srn Tier. Aimed at lower quartile of min temp guidance packages. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... A few shortwaves will pass across the Northeast through the mid- levels for the second half of the workweek and start of the weekend, which will provide for a few periods of showery weather. Diving into the details for the start of the period Thursday, the area will remain between two shortwaves with high pressure overhead at the surface. This will provide for a rather dry day. Chances for showers will increase slightly Thursday night as the alluded to shortwave approaches the area. Surface high pressure returns Friday, though with the aforementioned shortwave trough axis crossing overhead of the area a few showers can't be ruled out. Additionally, a stationary front lingering southwest of the area (stretched from the central Great Lakes to the Ohio Valley) Friday will support additional chances for showers, especially for the areas across the western Southern Tier. Mid-level and surface ridging should make for another period of dry weather Friday night and most of Saturday.The next potent shortwave trough (ahead of the incoming longwave trough) will initially push a warm front across the region, before a cold frontal passage Saturday night into Sunday. Clearing skies Thursday will allow for temperatures to warm up into the low to mid 70s. Temperatures will continue to warm slightly, with highs in the mid to upper 70s to close out the work week and start the weekend. && .LONG TERM /SUNDAY THROUGH TUESDAY/... NW flow aloft and yet another shortwave embedded within this flow will keep chances for showers and storms in the forecast through Sunday night. Surface ridging will take hold Monday across the eastern Great Lakes which will bring a period of dry weather and seasonal temperatures through the middle of the week. Daytime highs will likely peak in the upper 70s to low 80s. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... A mid level trough and cold front will move through by around 03Z this evening. This will produce showers and thunderstorms, with localized IFR or lower conditions in heavy rain. Fog and stratus will develop over much of the region after midnight. This will support widespread MVFR to IFR conditions overnight into initial daylight hours of Wednesday. Conditions will improve to VFR regionwide by late Wednesday morning. Outlook... Thursday...VFR. Friday...VFR/MVFR. A chance of showers. Saturday...VFR. Sunday...Mainly VFR with scattered showers ending early. && .MARINE... Weak pressure gradient will bring gentle to moderate breezes through Wednesday. The only concern will be the risk for thunderstorms late this afternoon and this evening, which will produce locally higher winds and waves and lightning. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...Apffel/RSH SHORT TERM...EAJ LONG TERM...AR AVIATION...Apffel/RSH MARINE...TMA
Hazardous weather outlook, Jul 20, 3:11 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 311 PM EDT Tue Jul 20 2021 NYZ001>008-010>014-085-211915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie- 311 PM EDT Tue Jul 20 2021 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is also marginal risk for locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019>021-211915- Chautauqua-Cattaraugus-Allegany- 311 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms late this afternoon and early evening. Main hazards are damaging wind gusts and marginally severe hail. There is also marginal risk for locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-211915- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 311 PM EDT Tue Jul 20 2021 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-211915- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 311 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. There is a slight risk for severe thunderstorms this afternoon and early evening. Main hazards are strong winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf EAJ
In the hours before
Local storm report, Jul 20, 5:45 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
545 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM FLASH FLOOD 1 S LOCKPORT 43.16N 78.70W
07/20/2021 NIAGARA NY PUBLIC
REPORT OF ROAD CLOSURES DUE TO FLOODING WITH
VEHICLES STRANDED IN THE TOWN OF LOCKPORT.
&&
PPSpecial weather statement, Jul 20, 5:56 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
556 PM EDT Tue Jul 20 2021
NYZ002>004-011>014-202230-
Ontario-Livingston-Wyoming-Orleans-Wayne-Genesee-Monroe-
556 PM EDT Tue Jul 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WAYNE...
NORTHEASTERN WYOMING...NORTHERN LIVINGSTON...ORLEANS...GENESEE...
MONROE AND NORTHERN ONTARIO COUNTIES...
At 556 PM EDT, radar indicated a line of strong thunderstorms were
located along a line extending from 23 miles north of Webster to
near Waterport. Movement was southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Canandaigua,
Brockport, East Rochester, Albion, Hilton, Webster, Fairport,
Brighton, Gates-North Gates, Hamlin Beach State Park, Ontario,
Henrietta, Penfield, Newark and Williamson.
This includes the following highways...
Interstate 390 between exits 9 and 12.
Interstate 90 between exits 48 and 43.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4286 7835 4339 7829 4342 7817 4339 7775
4328 7754 4332 7738 4333 7712 4285 7700
TIME...MOT...LOC 2156Z 308DEG 19KT 4355 7746 4331 7834
ReynoldsLocal storm report, Jul 20, 6:03 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
603 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 NW SAND RIDGE 43.28N 76.27W
07/20/2021 OSWEGO NY PUBLIC
REPORT OF TREES AND WIRES DOWN IN THE TOWN
OF SCHROEPPEL.
&&
PPLocal storm report, Jul 20, 6:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
607 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 1 SE LOCKPORT 43.16N 78.69W
07/20/2021 NIAGARA NY PUBLIC
HIGH ST IN THE TOWN OF LOCKPORT CLOSED DUE
TO FLOODING.
&&
PPLocal storm report, Jul 20, 6:08 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
608 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 1 NE LOCKPORT 43.18N 78.68W
07/20/2021 NIAGARA NY PUBLIC
REPORT OF ROAD CLOSURE ON MARKET ST IN THE
TOWN OF LOCKPORT DUE TO FLOODING.
&&
PPLocal storm report, Jul 20, 6:15 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
615 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL LOCKPORT 43.17N 78.70W
07/20/2021 M0.50 INCH NIAGARA NY PUBLIC
HALF INCH (0.50IN) HAIL REPORTED IN THE TOWN
OF LOCKPORT. NUMEROUS BRANCHES DOWN REPORTED
AS WELL.
&&
PPThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:13 PM EDT | Special Marine Warning | BUF | 62 min | |
| Jul 20, 2:57 PM EDT | Special Weather Statement | BUF | Niagara | 48 min |
| Jul 20, 3:14 PM EDT | Special Marine Warning | BUF | 61 min | |
| Jul 20, 3:23 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 67 min |
| Jul 20, 3:39 PM EDT | Special Marine Warning | BUF | 81 min | |
| Jul 20, 3:48 PM EDT | Special Marine Warning | BUF | 87 min | |
| Jul 20, 4:08 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 67 min |
| Jul 20, 4:23 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 67 min |
| Jul 20, 4:42 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 48 min |
| Jul 20, 4:46 PM EDT | Special Marine Warning | BUF | 59 min | |
| Jul 20, 4:49 PM EDT | Flash Flood Warning | BUF | Niagara | 6 hr |
| Jul 20, 4:55 PM EDT | Special Marine Warning | BUF | 48 min | |
| Jul 20, 4:58 PM EDT | Special Marine Warning | BUF | 92 min | |
| Jul 20, 5:00 PM EDT | Special Weather Statement | BUF | Genesee | 30 min |
| Jul 20, 5:10 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Jul 20, 5:13 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 62 min |
| Jul 20, 5:28 PM EDT | Special Weather Statement | BUF | Oswego | 47 min |
| Jul 20, 5:30 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 60 min |
| Jul 20, 5:43 PM EDT | Special Marine Warning | BUF | 92 min | |
| Jul 20, 5:43 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 62 min |
| Jul 20, 5:56 PM EDT | Special Weather Statement | BUF | Genesee, Monroe, Ontario, Orleans | 34 min |
| Jul 20, 6:07 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Jefferson, Lewis, Oswego, Wayne | 38 min |
| Jul 20, 6:21 PM EDT | Flash Flood Warning | BUF | Erie, Niagara | 4 hr |
| Jul 20, 6:30 PM EDT | Special Weather Statement | BUF | Erie, Genesee | 30 min |
| Jul 20, 6:37 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara | 46 min |
| Jul 20, 6:46 PM EDT | Special Weather Statement | BUF | Lewis | 29 min |
| Jul 20, 6:52 PM EDT | Special Marine Warning | BUF | 67 min | |
| Jul 20, 7:24 PM EDT | Special Weather Statement | BUF | Erie, Genesee, Livingston, Ontario, Wyoming | 36 min |
| Jul 20, 7:38 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario, Wayne | 31 min |
| Jul 20, 7:58 PM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 92 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.